Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Rotation hypersurfaces in spaces of constant curvature

Authors: M. do Carmo and M. Dajczer
Journal: Trans. Amer. Math. Soc. 277 (1983), 685-709
MSC: Primary 53C40; Secondary 53C42
MathSciNet review: 694383
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Rotation hypersurfaces in spaces of constant curvature are defined and their principal curvatures are computed. A local characterization of such hypersurfaces, with dimensions greater than two, is given in terms of principal curvatures. Some special cases of rotation hypersurfaces, with constant mean curvature, in hyperbolic space are studied. In particular, it is shown that the well-known conjugation between the belicoid and the catenoid in euclidean three-space extends naturally to hyperbolic three-space $ H^3$; in the latter case, catenoids are of three different types and the explicit correspondence is given. It is also shown that there exists a family of simply-connected, complete, embedded, nontotally geodesic stable minimal surfaces in $ H^3$.

References [Enhancements On Off] (What's this?)

  • [1] J. L. Barbosa and M. do Carmo, Helicoids, catenoids, and minimal hypersurfaces of 𝑅ⁿ invariant by an ℓ-parameter group of motions, An. Acad. Brasil. Ciênc. 53 (1981), no. 3, 403–408. MR 663233
  • [2] David E. Blair, On a generalization of the catenoid, Canad. J. Math. 27 (1975), 231–236. MR 0380637
  • [3] M. do Carmo and C. K. Peng, Stable complete minimal hypersurfaces, Proceedings of the 1980 Beijing Symposium on Differential Geometry and Differential Equations, Vol. 1, 2, 3 (Beijing, 1980) Sci. Press Beijing, Beijing, 1982, pp. 1349–1358. MR 714373
  • [4] Élie Cartan, Familles de surfaces isoparamétriques dans les espaces à courbure constante, Ann. Mat. Pura Appl. 17 (1938), no. 1, 177–191 (French). MR 1553310, 10.1007/BF02410700
  • [5] C. Delaunay, Sur les surfaces de revolution dont la courbure moyenne est constante, J. Math. Pures Appl. (1) 6 (1841), 309-320.
  • [6] D. Ferus, Notes on isoparametric hypersurfaces, Escola de Geometria Diferencial, Universidade de Campinas, São Paulo, Brasil, 1980.
  • [7] H. Blaine Lawson Jr., Complete minimal surfaces in 𝑆³, Ann. of Math. (2) 92 (1970), 335–374. MR 0270280
  • [8] Hiroshi Mori, Minimal surfaces of revolution in 𝐻³ and their global stability, Indiana Univ. Math. J. 30 (1981), no. 5, 787–794. MR 625602, 10.1512/iumj.1981.30.30057
  • [9] Seiki Nishikawa and Yoshiaki Maeda, Conformally flat hypersurfaces in a conformally flat Riemannian manifold, Tôhoku Math. J. (2) 26 (1974), 159–168. MR 0338967
  • [10] Tominosuke Ôtsuki, Minimal hypersurfaces in a Riemannian manifold of constant curvature., Amer. J. Math. 92 (1970), 145–173. MR 0264565
  • [11] Patrick J. Ryan, Homogeneity and some curvature conditions for hypersurfaces, Tôhoku Math. J. (2) 21 (1969), 363–388. MR 0253243

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C40, 53C42

Retrieve articles in all journals with MSC: 53C40, 53C42

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society